Alert archive / Kansas / Wind Advisories in 2014

Wind Advisory 29, NWS Goodland, KS

June 13, 201413 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this wind advisory at Jun 13, 2014, 11:18 AM CDT for 13 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jun 13, 2014, 11:18 AM CDT (16:18 UTC)
Expired
Jun 13, 2014, 9:00 PM CDT
In force
10 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 16:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 4.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2014-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2014-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-497 J/kg
Mixed-layer LCL
2214 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

384 
WWUS73 KGLD 131618
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1018 AM MDT FRI JUN 13 2014


COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-140200-
/O.NEW.KGLD.WI.Y.0029.140613T1618Z-140614T0200Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
1018 AM MDT FRI JUN 13 2014 /1118 AM CDT FRI JUN 13 2014/

...WIND ADVISORY IN EFFECT UNTIL 8 PM MDT /9 PM CDT/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/ THIS
EVENING.

* PEAK WINDS...20 TO 35 MPH SUSTAINED WITH GUSTS AROUND 45 MPH.

* TIMING/DURATION...MORNING THROUGH EARLY EVENING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$
1 follow-up statement
572 
WWUS73 KGLD 140204
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
804 PM MDT FRI JUN 13 2014


COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-140315-
/O.EXP.KGLD.WI.Y.0029.000000T0000Z-140614T0200Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
804 PM MDT FRI JUN 13 2014 /904 PM CDT FRI JUN 13 2014/

...WIND ADVISORY HAS EXPIRED...

WINDS ACROSS THE AREA HAVE DECREASED BELOW ADVISORY LEVELS.
THEREFORE THE WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at Jun 13, 6:59 AM CDT, 4 hours 19 minutes earlier.

Area forecast discussion, Jun 13, 6:59 AM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
559 AM MDT FRI JUN 13 2014

.SHORT TERM...(TODAY THROUGH SUNDAY NIGHT)
ISSUED AT 314 AM MDT FRI JUN 13 2014

BREEZY TO WINDY CONDITIONS ARE EXPECTED DURING THE DAY TODAY. THE
PRESSURE GRADIENT INCREASES ACROSS THE FORECAST AREA BETWEEN THE
SURFACE HIGH PRESSURE AREA THAT MOVES OVER THE CENTRAL PLAINS
STATES AND THE DEEPENING LOW PRESSURE AREA OVER SOUTHEAST WYOMING
AND THE TROUGH EXTENDING SOUTHWARD INTO EASTERN COLORADO. SOUTH
WINDS WILL INCREASE BY MID DAY AND BE NEAR ADVISORY CRITERIA
FROM LATE MORNING THROUGH THE AFTERNOON. WAS NOT CONFIDENT ENOUGH
IN REACHING ADVISORY CRITERIA TO ISSUE A WIND ADVISORY. EXPECT
ISOLATED THUNDERSTORMS TO MOVE EAST ACROSS THE FORECAST AREA
TONIGHT WITH A SHORT WAVE TROUGH MOVING EAST OF THE ROCKIES.

THE LARGER FORECAST CONCERN IN THE SHORT TERM PERIOD IS THE
POSSIBILITY OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON THROUGH
SATURDAY NIGHT. SOUTHERLY WINDS WILL MAINTAIN 60+ DEGREE
DEWPOINTS ACROSS CENTRAL KANSAS AND CENTRAL NEBRASKA WITH GOOD
DAYTIME HEATING AND COOLER AIR ALOFT MOVING ACROSS THE REGION AS
THE MAIN TROUGH AXIS MOVES EAST OF THE ROCKIES. THIS WILL PRODUCE
AN UNSTABLE ATMOSPHERE WITH FAVORABLE SHEAR PROFILES THAT WILL
SUPPORT SUPERCELLS TRANSITIONING INTO AN MCS WITH LARGE HAIL AND
DAMAGING WINDS THAT WILL OCCUR MAINLY OVER THE FAR EASTERN
PORTIONS OF THE FORECAST AREA AND AREAS FURTHER EAST AHEAD OF THE
DRYLINE. ADDITIONAL STORMS ACROSS NORTHEAST COLORADO INTO WESTERN
NEBRASKA WILL REMAIN MOSTLY ALONG THEN NORTHERN SECTIONS OF THE
FORECAST AREA AND AREAS FURTHER TO THE NORTH IN THE VICINITY OF
THE COLD FRONT. THESE STORMS MAY PRODUCE LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOS.

SUNDAY AND SUNDAY NIGHT WILL BE SOMEWHAT COOLER WITH DRY
CONDITIONS IN THE WAKE OF THE EXITING SYSTEM.

.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 226 AM MDT FRI JUN 13 2014

THE MAIN EVENT IN THE LONG TERM FORECAST CONTINUES TO BE THE UPPER
LEVEL LOW PRESSURE SYSTEM THAT WILL STAGNATE AND SLOWLY MOVE INTO
THE HIGH PLAINS REGION MONDAY FROM THE PACIFIC NORTHWEST...AND WILL
AFFECT THE FORECAST AREA FOR A MAJORITY OF NEXT WEEK.  A SERIES OF
MID LEVEL SHORTWAVE TROUGHS COMBINED WITH FAVORABLE JET POSITIONS
LOOK TO PROVIDE ENOUGH LIFT FOR SOME THREAT OF CONVECTIVE ACTIVITY.
AT THE MOMENT...MOST OF THE INSTABILITY THROUGH THE PERIOD WILL SET
UP ALONG AND EAST OF HIGHWAY 83...LEAVING THE EASTERN HALF OF THE
FORECAST AREA WITH THE BEST CHANCES FOR PRECIPITATION. THE FIRST
WAVE OF PRECIPITATION CHANCES WILL BE MONDAY WITH THE INITIAL PUSH
OF DYNAMICS ALOFT...BUT CONDITIONS WILL DRY OUT TUESDAY AND
WEDNESDAY AFTER THE FIRST TROUGH AXIS MOVES ACROSS AND OUT OF THE
AREA. A SECOND WAVE WILL ENTER THE HIGH PLAINS WEDNESDAY NIGHT INTO
THURSDAY...RETURNING CHANCES FOR SHOWERS AND THUNDERSTORMS TOWARDS
THE END OF NEXT WEEK.

DUE TO UNCHANGING POSITIONS ALOFT...SURFACE BOUNDARY WILL REMAIN
DRAPED OVER THE TRI STATE AREA EACH DAY THROUGH NEXT WEEK.  THIS
COULD POTENTIALLY PLAY A ROLE IN A DIFFICULT HIGH TEMPERATURE
FORECAST IF COLDER AIR SHIFTS INTO THE AREA LOWER THAN EXPECTED.
FOR NOW...TEMPERATURES WILL LIKELY BE ABOVE NORMAL IN THE UPPER 80S
TO LOWER 90S FOR MOST LOCATIONS WITH STRONG SOUTHERLY WARM AIR
ADVECTION. TEMPERATURES THROUGH THE PERIOD WILL BE ABOUT NORMAL FOR
THE NORTHWEST PORTIONS OF THE AREA IN THE LOW TO MID 80S...WHICH IS
WHERE THE COLDER AIR BEHIND THE SURFACE BOUNDARY WILL MOST LIKELY
SET UP.

RELATIVE HUMIDITIES FOR SOUTHWEST LOCATIONS OF THE FORECAST AREA ON
MONDAY AND TUESDAY WILL APPROACH THE CRITICAL VALUE OF 15%. MODEL
SOUNDINGS INDICATE PLENTY OF DRY AIR ALOFT.  WINDS WILL BE
QUESTIONABLE MONDAY WITH GUIDANCE DIFFERING A BIT ON THE
STRENGTH...BUT SOME SOUNDINGS SHOW SOME STRONGER WIND ALOFT TUESDAY
THAT COULD BE MIXED DOWN TO THE SURFACE ALONG WITH THE DRY AIR AS
DAYTIME HEATING OCCURS...ESPECIALLY IN THE AFTERNOON HOURS. CRITICAL
FIRE WEATHER CONDITIONS COULD BE A RESULT...WITH TUESDAY LOOKING THE
BEST AT THIS TIME.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 508 AM MDT FRI JUN 13 2014

VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD AT GLD AND MCK.
SOUTH WINDS WILL INCREASE AND BECOME GUSTY ACROSS THE REGION BY
15Z THIS MORNING WITH SUSTAINED WIND SPEEDS OF 25 TO 30 MPH AND
GUSTS APPROACHING 40 MPH.  ISOLATED THUNDERSTORMS ARE EXPECTED IN
THE VICINITY AT GLD BETWEEN 00-04Z AND AT MCK BETWEEN 03Z-08Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...MK
AVIATION...LOCKHART
Hazardous weather outlook, Jun 13, 8:51 AM CDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
751 AM MDT FRI JUN 13 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
751 AM MDT FRI JUN 13 2014 /851 AM CDT FRI JUN 13 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SOUTHERLY WINDS WILL BE SUSTAINED AROUND 25 TO 35 MPH WITH GUSTS
UP TO 45 MPH POSSIBLE THROUGH THE AFTERNOON. THERE WILL BE A
CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORMS THIS AFTERNOON AND
EVENING DEVELOPING IN EASTERN COLORADO AND PROGRESSING EASTWARD
THROUGH THE REGION. A FEW THUNDERSTORMS COULD BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON
THROUGH SATURDAY NIGHT MAINLY NORTH OF INTERSTATE 70 EXTENDING
FROM FLAGLER COLORADO TO COLBY KANSAS...AND EAST OF KANSAS STATE
HIGHWAY 25 EXTENDING FROM LEOTI KANSAS TO COLBY KANSAS. THE
PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS IN ADDITION
TO ISOLATED TORNADOES NORTH OF INTERSTATE 70.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

Nearby

Wind Advisories in Kansas, 2014Wind Advisories in Nebraska, 2014Wind Advisories in Colorado, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.